Melasma darker after having Juvederm done in tear troughs. What's best way to get rid of it?

October 13th l had the Juvederm done in tear troughs, l did swell and bruise,l know thats normal.2 weeks later l still looked the same and was seeing some darker spots under both eyes that were impossible to cover up.l went back to the lady that did the injections, she said it was bruising and said give it 3 weeks,so l did.3 wks later it still looked the same, l went to different doctor for 2nd opinion l was told its melasma and bbl would help,had it done,but l still see discoloration..help!!

Doctor Answers 8

Juvederm in the Tear Trough

Juvederm is not recommend for the tear trough area because the skin is very thin. What you are probably experiencing is called the Tyndall Effect. This can happened when filler is placed superficially. I recommend having the filler dissolved with hyaluronidase, and replaced with Restylane. Please make sure you are seeing an expert injector. 


Summit Emergency Medicine Physician
5.0 out of 5 stars 40 reviews

#melasma after #juvederm treatment #plasticsurgery

Hi Chrystal, Thank you for your question -- without the benefit of photos and an in person exam it's impossible to say for sure what's the best way to go about treating your condition.  In general we recommend treatments with either chemical peels, CO2 fractional laser or the Clear and Brilliant laser. Please understand that melisma will require consistent use of an SPF with a high percentage of zinc oxide to keep future dark patches away.  Best to you.  -Dr. Brian Coan

CARE Plastic Surgery

Brian Coan, MD, FACS
Raleigh-Durham Plastic Surgeon
4.9 out of 5 stars 56 reviews

Melasma Treatment--Best Treatment Is Clear + Brilliant / Fraxel 1927 / Aerolase w Microneedling/prp

This is difficult to answer without pictures.  For melasma, we currently use clear + brilliant with bleaching and microneedling/prp and getting amazing results. I suggest you see an expert. You will need lifelong treatment, sun protection, skin care. But these treatments can give you improvement and then help you maintain. Best , Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 188 reviews

Juvederm undereyes

A picture of your face with a close up for under the eyes would be very helpful.  Darkness afterwards can be due to hemosiderin deposition from a bruise or a Tyndall effect from too superficial placement of the product.  For persistent bruising, I recommend rubbing Arnica into the area.  If it is melasma as the 2nd doctor said (what is "bbl"?) there are several treatments than can help with that.  I wold recommend you see a Board-certified dermatologist who also does Juvederm injections under the eyes.

Marla M. Klein, MD
Lake Oswego Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Dark Skin Under the Eyes after Juvederm

Thank you for your question.  There are multiple possible causes for the color change under your eyes.

1. Juvederm is not the best filler for the tear trough.  I recommend Resylane or Belotero.  Juvederm can cause a bluish tint under the skin if injected superficially called the Tyndall effect.  Hyaluronidase injections could dissolve the Juvederm if the Tyndall effect is a concern.

2. Melasma is common on the face.  I recommend wearing a high spf sunscreen 24/7 because sun or even indoor light exposure can predispose you to developing melasma.  There are multiple topical creams that can lighten the skin (azelaic acid, tretinoin, hydroquinone) but if you have any light exposure it can make the topical creams less effective.

3. Seasonal allergies can cause dark circles under the eyes.  Claritin daily can help with this.

4. It is possible for a residual bruise to be present but it should have faded after a month.

I wish you the best.

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

Darkening around eyes after Juvederm, not melasma!

This darkening is one of a couple things. It is either the hemosiderin associated with the bruising from the injection. When the blood mixes with the filler, the breakdown products become hard to clear. Laser treatment might help as well as topicals but this can take months to get better. It may also represent Tyndall effect. Either way, Juvederm is not the right product for this area and you might want to get it removed. See link. I only use Restylane here and only with cannulas to prevent bruising.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.7 out of 5 stars 40 reviews

Melasma darker after having Juvederm done in tear troughs. What's best way to get rid of it?

Juvederm is not recommended in the tear trough area because the skin is so thin. what you are seeing is probably what is referred as the Tyndall Effect resulting from the filler being injected too superficially. If you hate the filler, it can always be dissolved and replaced with a different one recommended for this area, such as Restylane. Please make sure you are going to an experienced injector. 

Lawrence Bundrick, MD
Huntsville Plastic Surgeon
5.0 out of 5 stars 6 reviews

Filler in the tear troughs....

Thank you for your question.  Are you sure this is not the tyndall effect of the Juvederm being placed too superficially or the fact that it was placed in a thin skin area like the tear troughs?  Typically, we do not use Juvederm in the tear troughs for other reasons, but this is a concern as well.  Please follow up with a board certified Dermatologist for proper evaluation and management.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.